Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 107, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2021, 8:03 PM MDT for Union County, New Mexico. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2021, 8:03 PM MDT (02:03 UTC)
- Expired
- May 23, 2021, 8:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 143 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:17 PM MDT | HAIL 1 | 4 E Amistad, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.0
The text
As transmitted.
042
WUUS55 KABQ 240203
SVRABQ
NMC059-240230-
/O.NEW.KABQ.SV.W.0107.210524T0203Z-210524T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
803 PM MDT Sun May 23 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Union County in northeastern New Mexico...
* Until 830 PM MDT.
* At 802 PM MDT, a severe thunderstorm was located near Amistad,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Amistad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3576 10305 3584 10324 3620 10304 3576 10304
TIME...MOT...LOC 0202Z 206DEG 23KT 3587 10311
HAIL...1.25IN
WIND...60MPH
$$
Shoemake1 follow-up statement
883
WWUS55 KABQ 240218
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
818 PM MDT Sun May 23 2021
NMC059-240230-
/O.CON.KABQ.SV.W.0107.000000T0000Z-210524T0230Z/
Union-
818 PM MDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN UNION COUNTY...
At 818 PM MDT, a severe thunderstorm was located near Amistad, moving
northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Amistad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3576 10305 3584 10324 3620 10304 3576 10304
TIME...MOT...LOC 0218Z 216DEG 18KT 3592 10305
HAIL...1.50IN
WIND...60MPH
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:27 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 23, 5:27 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Sun May 23 2021 .AVIATION... 00Z TAF CYCLE Thunderstorms may impact the KTCC terminal through 03Z with MVFR conditions and strong/erratic wind gusts. Areas of MVFR cigs will likely develop overnight across the east central and southeast plains, impacting KROW and KTCC. Thunderstorms have a better chance of impacting KROW Monday afternoon. Otherwise, VFR conditions prevail and are forecast to persist. 11 && .PREV DISCUSSION...315 PM MDT Sun May 23 2021... .SYNOPSIS... Showers and thunderstorms are expected this afternoon through the evening hours, with activity favoring the eastern plains. Some storms could be strong to severe, with large hail and damaging winds being the primary threats. Another round of strong to severe storms is possible across portions of eastern New Mexico again Monday afternoon. Drier conditions are expected to prevail during the midweek with temperatures near to slightly above normal. Chances for showers and thunderstorms may return to eastern New Mexico late in week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... After one upper level low pressure system exits the Great Basin to the northeast tonight, another storm system will move on shore over the Pacific northwest on Monday. This will help keep the dryline active over eastern NM with a slight risk of severe thunderstorms over parts of the eastern plains this evening and again Monday afternoon and evening. Mesoscale models are showing near and over an inch of rain in the Clovis and Portales area Monday afternoon and evening, which could result in drainage problems in those flash- flood-prone communities if it pans out. Although the flow aloft will weaken Monday, breezy conditions will return to the eastern plains as a roughly 1004 mb surface low develops over southeast CO. High temperatures are generally forecast to rise a few to 7 degrees on Monday compared to today's readings. LONG TERM...(TUESDAY THROUGH SUNDAY)... Dry southwest air will dominate on Tuesday, causing moisture brought in by the retreating dryline to mix out early in the day. This will work to great diminish the chances for showers and thunderstorms in the afternoon. Instead, breezy and warm conditions will prevail. Winds increase across the east on Wednesday, as the upper level pressure gradient tightens in response to disturbances well to our north. Weak ridging develops over the Land of Enchantment on Thursday in the presence of modest return flow, which could bring some isolated showers and thunderstorms to the southeast portion of the CWA that afternoon. Models continue to have a poor hold on a potential backdoor front later in the week, now shifting its timing closer to Friday. Should the front resolve, a return to showers and thunderstorms would be expected across portions of eastern NM both Friday and Saturday. Meanwhile, a general warming trend is expected through the weekend. The 12Z GFS MOS hinted to the debut of triple digit temperatures across the southeastern-most locales of the CWA, but remain cautiously optimistic that some relief to the warming will be felt by the front. Stay tuned. 44/12 && .FIRE WEATHER... Although the flow aloft will weaken some on Monday, breezy conditions are forecast to return to the eastern plains as a roughly 1004 mb surface low develops over southeast CO. It will be quite dry west of a convectively active dryline on the eastern plains, so critical fire weather conditions are expected along the Northeast Highlands and Northeast Plains border Monday afternoon. Fortunately, the observed fire danger is low to moderate there. High temperatures will rise above normal during the first half of the work week. After weaker winds Tuesday, speeds will strengthen again Wednesday central and east as a storm system crosses the northern Rockies. The low level moisture will be scoured eastward by then, so widespread critical fire weather conditions are expected along and east of the central mountain chain Wednesday afternoon. Winds will weaken while remaining seasonably gusty during the latter half of the work week. A weak upper level trough crossing from the west could spark some thunderstorms with small wetting footprints over the Sangre de Cristos and eastern plains on Friday. 44 && .AVIATION... 18Z TAF CYCLE Drier air has advanced eastward over the central mountain chain this morning. The main thunderstorm risk this afternoon and evening will be on the eastern plains, where some storms may turn severe with large hail and damaging winds; especially near NM's eastern border. Tonight, southeast surface winds may again return low clouds to the Caprock southward, potentially as far west as Roswell and as far north as Tucumcari. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM MDT this evening for the following zones... NMZ215-227>231. Red Flag Warning until 7 PM MDT this evening for the following zones... NMZ102-107. &&
Hazardous weather outlook, May 23, 3:54 AM MDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 354 AM MDT Sun May 23 2021 NMZ201>241-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 354 AM MDT Sun May 23 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible across eastern New Mexico this afternoon and evening. Large hail, heavy rain and damaging wind gusts are the main concerns. Additionally, strong south to southwest winds can be expected across portions of northeast New Mexico, including from the east slopes of the Sangre de Cristo Mountains eastward to the I-25 corridor. Gusts between 50 and 55 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible again on Monday across portions of east central and southeast New Mexico. Large hail and damaging wind gusts remain the main concerns. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall reports and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, May 23, 2:36 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL FORT STANTON 33.50N 105.52W
05/22/2021 E1.50 INCH LINCOLN NM PUBLIC
&&
CORRECTED EVENT TIME
EVENT NUMBER ABQ202102290
SHOEMAKELocal storm report, May 23, 3:06 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST RATON CREWS AIRPORT 36.73N 104.50W
05/23/2021 M59 MPH COLFAX NM ASOS
KRTN ASOS.
&&
EVENT NUMBER ABQ202102291
ACSpecial weather statement, May 23, 7:20 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
720 PM MDT Sun May 23 2021
NMZ230-234-240145-
Union County-Quay County-
720 PM MDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 745 PM MDT...
At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Amistad and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central New Mexico.
LAT...LON 3562 10307 3570 10327 3624 10310 3622 10304
3563 10304
TIME...MOT...LOC 0120Z 205DEG 41KT 3586 10308
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:47 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 43 min |
| May 23, 10:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| May 23, 10:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| May 23, 10:45 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.